Vicks VapoRub saves toenails -- and a $700 doctor bill

PEOPLE'S PHARMACY

September 26, 1999|By Joe Graedon and Teresa Graedon | By Joe Graedon and Teresa Graedon,SPECIAL TO THE SUN

Q. I had toenail fungus so bad that my family doctor said it would take three visits and three treatments to clear it up, and the medicine can be hard on the liver. What really got my attention was the cost: $700.

I checked with a friend who is a podiatrist. He confirmed what the doctor said but assured me that the liver scare was no big problem.

A week later, just before my wife and I left on a one-month trip to Europe, she read your column about using Vicks VapoRub to kill toenail fungus. As soon as we got to Switzerland we went to an international pharmacy and bought a small jar of Vicks.

I went straight to my room and put on my first treatment. The next morning, I saw immediate improvement. Six weeks later, there is no sign of toenail fungus! Now I apply it only once a week.

I probably should share the $700 I saved with you, but I spent it in Europe. I do want to thank you from the bottom of my heart for printing this home remedy. A. No need to share. We are delighted to hear that you got good results from Vicks VapoRub. This old-fashioned cold remedy contains eucalyptus oil, menthol, camphor, cedarleaf oil, nutmeg oil, thymol and turpentine oil, ingredients that may have anti-fungal properties. Q. I recently read about ephedrine and its potential to induce high blood pressure, heart attacks and strokes. I have been taking an herbal preparation for weight reduction for three months and have lost 10 to 15 pounds. I am an advanced intermediate tennis player and play four times a week. I'm 6 feet tall and started at 225 pounds. My blood pressure is normal.

When I read about ephedrine, I checked the composition of my weight-loss formula and found it contains this compound. Is it dangerous to continue taking it? A. Please be careful about ephedrine! It has caused heart attacks, strokes and even death. We suggest you use it only under your doctor's supervision.

We heard from one woman whose healthy, 37-year-old son dropped dead after taking an ephedra compound bought at a local health food store. He avoided over-the-counter drugs and believed he was making a healthy choice. The FDA has also reported a number of deaths associated with ephedrine or ephedra. The herb ephedra is also called ma huang. Q. I am trying to get some information on drug, vitamin and herb interactions. I take Lasix for blood pressure and prednisone for fibromyalgia, as well as the hormones Synthroid and Estrace. I also take a multivitamin, a calcium supplement, ginkgo and St. John's wort.

I know that sounds like a lot of pills, but they are important for my health. Do any of them interact with each other? Can I take them all at once? Any information you can send me would be greatly appreciated. A. If you swallow your handful of pills all at one time, there is a risk that the calcium supplement might reduce availability of the thyroid hormone. It is smart of you to be taking calcium, though. Both Lasix and prednisone can deplete the body of this crucial mineral as well as potassium and magnesium. You may also need extra vitamin D and a good B complex.

In their column, Joe and Teresa Graedon answer letters from readers. Write to them in care of The Sun, Features Department, 501 N. Calvert St., Baltimore, Md. 21278 or e-mail them at their Web site (www.peoplespharmacy.com).

King Features Syndicate, Inc.

Baltimore Sun Articles
|
|
|
Please note the green-lined linked article text has been applied commercially without any involvement from our newsroom editors, reporters or any other editorial staff.